Florida, 2009Heavy Rain in Florida, August 12 to 13, 2009
August 12 to 13, 2009 · NWS JAX · 2 events in 1 county or zone
A mid and upper level trough helped to destabilize the airmass over the local area during the late afternoon and evening. Precipitable water was over 2 inches and jet dynamics were such that the right-rear quadrant was over our Georgia zones.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mid and upper level trough helped to destabilize the airmass over the local area during the late afternoon and evening. Precipitable water was over 2 inches and jet dynamics were such that the right-rear quadrant was over our Georgia zones.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 12, 8:48 PM EST, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 12, 8:48 PM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
948 PM EDT WED AUG 12 2009
.UPDATE...
NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST GEORGIA AND
THE ADJACENT COASTAL WATERS WILL CONTINUE THROUGH THE EVENING AND
INTO THE EARLY MORNING HOURS. ISOLATED SEVERE THUNDERSTORMS ARE
STILL POSSIBLE. MOISTURE IS POOLING ALONG A STATIONARY FRONTAL
BOUNDARY ACROSS THIS AREA. THUNDERSTORM ACTIVITY IS BEING
REINFORCED BY UPPER LEVEL DISTURBANCES ROTATING AROUND THE UPPER
LEVEL TROUGH AXIS WHICH IS IN THE PROCESS OF DIGGING SOUTH OVER
THE PANHANDLE OF FLORIDA. THIS ACTIVITY SHOULD MAINTAIN ITSELF
WELL INTO THE NIGHT. FARTHER SOUTH...INSTABILITY REMAINS
APPRECIABLE FOR THUNDERSTORMS TO DEVELOP AS OUTFLOW BOUNDARIES
FROM THE STORMS OVER SE GA WORK THEIR WAY SOUTH. UPDATED ZONES
HAVE BEEN ISSUED TO INCREASE POPS BASED ON THE CURRENT SITUATION
AND TO ACCOUNT FOR A CONTINUATION OF NUMEROUS STORMS OVER SE GA
AND THE DEVELOPMENT OF SCATTERED THUNDERSTORMS ACROSS NE FL
THROUGH THE NIGHT.
&&
.AVIATION...HAVE VCTS AT DUVAL TERMINALS DUE TO OUTFLOW
BOUNDARIES MOVING THRU THE COUNTY AND SPARKING ISOLD TSRA.
HAVE EXTENDED COVERAGE OF TSRA UNTIL 04Z AT SSI...BUT MAY NEED TO
BE EXTENDED INTO EARLY MORNING HOURS AS DISTURBANCES CONTINUE TO
MOVE ACRS S GA.
&&
.MARINE...STORMS ARE CRANKING UP WINDS/SEAS IN GA WATERS BUT IN
GENERAL WINDS ARE LESS THAN 15 KT WITH SEAS RUNNING 2 FT. NO
CHANGES EXPECTED IN THE EVENING UPDATE.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 71 88 70 87 / 70 80 40 70
SSI 77 86 77 84 / 70 70 50 60
JAX 74 89 73 88 / 40 80 40 70
SGJ 76 89 74 87 / 40 70 30 60
GNV 73 89 71 88 / 30 80 40 70
OCF 72 89 71 89 / 40 80 40 70
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
SHULER/TRABERT/KEEGAN
Hazardous weather outlook, Aug 12, 4:30 AM EST, 18 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
530 AM EDT WED AUG 12 2009
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-130930-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
530 AM EDT WED AUG 12 2009
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
...SOME STRONG STORMS POSSIBLE THIS AFTERNOON THROUGH THIS EVENING...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY WITH THE
BETTER CHANCES BEGINNING BY MID AFTERNOON AND CONTINUING INTO THE
LATE EVENING. THE BEST RAIN CHANCES ARE OVER SOUTHEAST GEORGIA
NEAR A TROUGH OF LOW PRESSURE. A FEW STRONG STORMS ARE POSSIBLE LATE
THIS AFTERNOON AND WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL
OF 1 TO 2 INCHES PER HOUR...EXCESSIVE LIGHTNING AND BRIEF GUSTY WINDS
OF 50 TO POSSIBLY 60 MPH. STORMS WILL BE MOVING TOWARD THE NORTHEAST
AROUND 10 MPH.
HEAT INDICES MAY APPROACH 105 THIS AFTERNOON AWAY FROM THE COAST.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NUMEROUS THUNDERSTORMS ARE EXPECTED THURSDAY WITH SCATTERED ACTIVITY
ON FRIDAY. A FEW STRONG STORMS ARE POSSIBLE WITH VERY HEAVY
RAINFALL...EXCESSIVE LIGHTNING AND GUSTY WINDS.
SCATTERED THUNDERSTORMS WILL CONTINUE INTO SATURDAY WITH
WITH A DECREASE IN ACTIVITY POSSIBLE FROM SUNDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
ARS
In the hours before
Special weather statement, Aug 12, 8:19 PM EST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
919 PM EDT WED AUG 12 2009
GAZ150>152-163-164-130145-
BRANTLEY-CHARLTON-CLINCH-PIERCE-WARE-
919 PM EDT WED AUG 12 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN
CHARLTON...NORTHEASTERN CLINCH...SOUTHWESTERN BRANTLEY...CENTRAL WARE
AND SOUTHWESTERN PIERCE COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 945 PM EDT...
AT 919 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST
OF MANOR TO 2 MILES NORTH OF STEVEN FOSTER STATE PARK...MOVING
NORTHEAST AT 25 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND STEVEN FOSTER STATE PARK...MANOR...WARESBORO...
NEEDHAM...WAYCROSS...SUNNYSIDE...RACE POND...BLACKSHEAR AND DEENWOOD
THROUGH 945 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3138 8226 3092 8199 3070 8241 3116 8270
TIME...MOT...LOC 0119Z 240DEG 22KT 3115 8251 3085 8233
TRABERT
Special weather statement, Aug 12, 8:31 PM EST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
931 PM EDT WED AUG 12 2009
GAZ149-150-163-130215-
ATKINSON-CLINCH-WARE-
931 PM EDT WED AUG 12 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
CLINCH...EASTERN ATKINSON AND WESTERN WARE COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 1015 PM EDT...
AT 931 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 12 MILES WEST OF COGDELL...OR 11 MILES
NORTHEAST OF LAKELAND...MOVING NORTHEAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND COGDELL...MILLWOOD AND
AXSON THROUGH 1015 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3137 8274 3137 8265 3119 8253 3102 8296
3105 8298 3118 8298 3119 8303
TIME...MOT...LOC 0131Z 239DEG 15KT 3114 8292
TRABERTSpecial weather statement, Aug 12, 9:00 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1000 PM EDT WED AUG 12 2009
GAZ150>152-130245-
BRANTLEY-PIERCE-WARE-
1000 PM EDT WED AUG 12 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN
BRANTLEY...NORTHERN WARE AND SOUTHERN PIERCE COUNTIES FOR STRONG
WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 1045 PM EDT...
AT 1001 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 8 MILES
SOUTH OF HOBOKEN TO 4 MILES NORTHWEST OF WARESBORO...MOVING NORTHEAST
AT 20 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
WARESBORO...NEEDHAM...WAYCROSS...BICKLEY...SUNNYSIDE...DEENWOOD...
DIXIE UNION...HOBOKEN AND BLACKSHEAR THROUGH 1045 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3144 8247 3142 8248 3142 8241 3143 8240
3136 8203 3102 8210 3102 8240 3132 8263
3140 8263 3146 8259
TIME...MOT...LOC 0201Z 225DEG 19KT 3108 8215 3129 8253
SHULERSpecial weather statement, Aug 12, 9:06 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1006 PM EDT WED AUG 12 2009
FLZ024-GAZ164-165-130245-
CHARLTON-INLAND CAMDEN-NASSAU-
1006 PM EDT WED AUG 12 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN
CHARLTON...NORTHWESTERN NASSAU AND SOUTHWESTERN CAMDEN COUNTIES FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 1045 PM
EDT...
AT 1006 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED 2 MILES NORTH OF HILLIARD...MOVING
NORTHEAST AT 10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND HILLIARD AND KINGS FERRY THROUGH 1045 PM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3076 8169 3075 8169 3060 8194 3074 8208
3094 8184 3078 8168 3077 8168
TIME...MOT...LOC 0206Z 230DEG 10KT 3073 8193
TRABERTSpecial weather statement, Aug 12, 9:09 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1009 PM EDT WED AUG 12 2009
GAZ165-130300-
INLAND CAMDEN-
1009 PM EDT WED AUG 12 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
CAMDEN COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
1100 PM EDT...
AT 1009 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED 2 MILES NORTHWEST OF TARBORO...OR 8
MILES NORTHWEST OF WOODBINE...MOVING NORTHEAST AT 15 MPH. THESE
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND TARBORO AND
WAVERLY THROUGH 1100 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3096 8188 3102 8190 3103 8190 3107 8193
3110 8187 3110 8184 3112 8182 3115 8176
3110 8160 3109 8160
TIME...MOT...LOC 0209Z 242DEG 15KT 3104 8182
SHULERSpecial weather statement, Aug 12, 9:44 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1044 PM EDT WED AUG 12 2009
FLZ024-GAZ164>166-130330-
CHARLTON-COASTAL CAMDEN-INLAND CAMDEN-NASSAU-
1044 PM EDT WED AUG 12 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN
CHARLTON...NASSAU AND CAMDEN COUNTIES FOR STRONG WINDS...SMALL HAIL
AND EXCESSIVE LIGHTNING VALID UNTIL 1130 PM EDT...
AT 1044 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 8 MILES
SOUTHWEST OF TARBORO TO 9 MILES SOUTHWEST OF KINGSLAND...MOVING
NORTHEAST AT 10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND RATLIFF...KINGS FERRY...HILLIARD...CALLAHAN...
FOLKSTON...TARBORO...WOODBINE...WAVERLY...ST. MARYS AND KINGS BAY
BASE THROUGH 1130 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3057 8170 3057 8172 3054 8174 3054 8176
3050 8177 3050 8179 3046 8184 3078 8209
3114 8172 3080 8149 3077 8149 3078 8147
3076 8146
TIME...MOT...LOC 0244Z 232DEG 9KT 3092 8188 3067 8173
TRABERTHeavy Rain, Flagler
- When
- August 12, 11:00 PM EST to August 13, 11:00 PM EST
- Where
- Flagler County, Daytona North to Palm Coast
- Reported by
- Emergency Manager
- Coordinates
- 29.450, -81.400
Daily rainfall amounts across southern, central and eastern Flagler county ranged generally from 1 to 4 inches. Four inches was measured in downtown Bunnell and at the county fairgrounds.
Heavy Rain, Flagler
- When
- August 13, 3:45 PM EST
- Where
- Flagler County, Bunnell
- Reported by
- Emergency Manager
- Coordinates
- 29.470, -81.260
Heavy rainfall caused street flooding in downtown Bunnell along the east side of State Road 100 between Pine Street and Peach Street. The water was 6 inches deep along portions of Highway 1 and State Road 100, as well as along some side streets.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Lightning Strike in Florida, August 12, 2009$235,000 · EF0 · 2 events
- Flash Flooding and Flood in Pennsylvania, August 12 to 13, 2009$100,000 · 3 events
- Flash Flood and Heavy Rain in West Virginia, August 12, 2009$80,000 · 2 events
- Flash Flooding in New York, August 12, 2009$60,000 · 2 events
- Flash Flooding and Flooding in Kentucky, August 12, 2009$35,000 · 13 events
- Hail and Damaging Winds in Texas, August 12, 2009$30,000 · 1.75 in hail · 16 events
- Flooding in North Carolina, August 12, 2009$50,000 · 2 events
- Lightning Strike in New Jersey, August 12, 2009$50,000 · 1 event
- Lightning Strike in Florida, August 12, 2009$50,000 · 1 event
- Flash Flood and Damaging Winds in Georgia, August 12, 20091 injured · $17,000 · 50 kt wind · 11 events
- Damaging Wind in Tennessee, August 12, 2009$25,000 · 60 kt wind · 1 event
- Lightning Strike in Texas, August 12, 2009$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180198, 180197.